Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 70, NWS Las Vegas, NV

August 22, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 22, 2016, 7:37 PM PDT for Clark County, Nevada. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2016, 7:37 PM PDT (02:37 UTC)
Expired
Aug 22, 2016, 7:56 PM PDT
In force
19 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 61 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WUUS55 KVEF 230237
SVRVEF
NVC003-230315-
/O.NEW.KVEF.SV.W.0070.160823T0237Z-160823T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
737 PM PDT MON AUG 22 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 815 PM PDT

* AT 736 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SUMMERLIN. THIS
  STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  LAS VEGAS...NORTH LAS VEGAS...SUMMERLIN...DOWNTOWN LAS VEGAS...THE
  STRIP...SPRING VALLEY...LONE MOUNTAIN...EAST LAS VEGAS...NORTH LAS
  VEGAS AIRPORT...STRATOSPHERE TOWER AND THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3610 11531 3619 11538 3629 11517 3616 11506
TIME...MOT...LOC 0236Z 239DEG 4KT 3618 11527 

$$

JS
1 follow-up statement
942 
WWUS55 KVEF 230256
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
756 PM PDT MON AUG 22 2016

NVC003-230305-
/O.CAN.KVEF.SV.W.0070.000000T0000Z-160823T0315Z/
CLARK NV-
756 PM PDT MON AUG 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS
CANCELLED...
        
THE STORM OVER SUMMERLIN WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3610 11531 3619 11538 3629 11517 3616 11506
TIME...MOT...LOC 0254Z 239DEG 4KT 3619 11525 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:49 PM PDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 22, 1:49 PM PDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
149 PM PDT MON AUG 22 2016

.SYNOPSIS...Widespread thunderstorm activity is expected this
evening and overnight as a weather system moves across the region.
Drier conditions are expected Tuesday with shower chances generally
confined to the higher terrain. Temperatures will be near or
slightly below normal through the week.

&&

.Short Term...through Tuesday night.

Weak upper level low pushing through the area continues to generate
shower and thunderstorm activity this afternoon. Convection so far
has materialized across the Sierra and Mohave county and more
recently isolated convection has increased across Lincoln/northern
Nye county and the higher terrain of Clark County.  High resolution
models and the HRRR have been fairly consistent in suggesting
thunderstorms in Lincoln county will develop into a larger scale
complex and drift south into Clark and Mohave counties this evening,
possibly impacting the Las Vegas Valley.  Strong and gusty north
winds will accompany this complex should it unfold as advertised. As
the low pushes east tonight, greatest chances for storms will
transition eastward to become focused across Mohave county and
eastern Lincoln county.

Overall thunderstorm intensity will be limited by fairly weak wind
shear but strong and gusty outflow winds and localized flash
flooding will be the primary concerns from storms which develop
today and tonight. The I-15 corridor from Vegas to St. George as
well as Lake Mead is likely to be impacted by thunderstorms moving
southward out of Lincoln County late this evening.

Drier air will move in Tuesday but scattered storms are still a good
bet across the higher terrain of southern Nevada and northwest
Arizona thanks to lingering moisture and instability. Some
additional storms are also expected across the Sierra and Owens
Valley. With this in mind I did bump PoPs up slightly across much of
the region, and even included low chances across the Spring and
Sheep range as well as the Mojave Preserve.

.Long Term...Wednesday through Monday.

Mid/upper trough will have exited to the east by Wednesday with a
somewhat drier and more stable northwest flow over the forecast
area. Thunderstorm chances appear to be minimal but cannot totally
rule out an isolated afternoon thunderstorm over the Sierra and
higher terrain of northern Mohave County. More shortwave energy will
approach the area from the north Thursday, and with moisture not
being totally flushed out, increasing thunderstorm chances are
expected across mainly Lincoln and northern Mohave Counties. This
shortwave will just very slowly drift east across the area keeping
a chance of thunderstorms in the forecast through Saturday, again
mainly for Lincoln and northern Mohave Counties. The models are in
decent agreement moving the shortwave east of the area Sunday as
high pressure builds over southern California. Isolated
thunderstorms may still linger over higher terrain of northern
Mohave County Sunday but the entire area should be dry by Monday.
Temperatures through the long term look fairly close to normal
Wednesday and Thursday then slight cooling for Friday and Saturday
followed by warming to normal again Sunday and Monday as the
southern California high starts to build.

&&

.FIRE WEATHER...Numerous thunderstorms are expected across the
area this afternoon, particularly across the Sierra, southern
Nevada, and Northwest Arizona. Widespread clouds and moisture will
keep local Relative Humidities elevated and winds will generally be
light outside of thunderstorm outflow boundaries. Drier air will
move in Tuesday but scattered storms remain possible across the
higher terrain. Conditions will continue to dry out by midweek and
onward but daily low chances for thunderstorms will persist in the
mountains. Temperatures will be near seasonal normals.

.AVIATION...For McCarran...Scattered thunderstorms remain possible
through the evening hours with a good possibility of gusty north
winds sometime in the 02-06z time period associated with
thunderstorm outflow. Should this north push occur, wind speeds of
15 to 20 knots with gusts to 35 knots would be possible (Similar to
last night).Otherwise...SCT-BKN clouds above 10k expected overnight.
Drier conditions expected tomorrow but thunderstorms may persist
across the Peach Springs Corridor and across the Clark County
mountains.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered to numerous thunderstorms expected this
evening and overnight mainly north of a Olancha-Lake Havasu line.
Gusty surface winds and convective turbulence can be expected in
these areas.  Sct-Bkn clouds can be expected as well. Drier
conditions expected Tuesday but scattered mountain thunderstorms
will remain possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather, including any flooding and/or wind reports,
according to standard operating procedures.
&&

Short Term/Aviation/Fire Weather: Outler
Long Term:  Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 22, 5:25 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      3 ENE GOLDEN VALLEY     35.24N 114.18W
08/22/2016                   MOHAVE             AZ   TRAINED SPOTTER

            TWO FEET OF WATER SWIFTLY RUNNING OVER
            SEVERAL STREETS ON THE NORTHEAST SIDE OF
            GOLDEN VALLEY.

&&

CMS
Local storm report, Aug 22, 5:38 PM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON AUG 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     DUST STORM       3 E PANAMINT SPRINGS    36.34N 117.42W
08/22/2016                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED ZERO
            VISIBILITY DUE TO BLOWING DUST/SAND NEAR
            PANAMINT.

&&

BP

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:03 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Aug 22, 6:20 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 6:45 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 22, 6:57 PM PDTFlash Flood WarningVEFClark4 hr
Aug 22, 7:09 PM PDTSevere Thunderstorm WarningVEFClark36 min
Aug 22, 7:20 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 7:45 PM PDTSevere Thunderstorm WarningVEFClark45 min
Aug 22, 8:19 PM PDTSevere Thunderstorm WarningVEFClark41 min
Aug 22, 8:22 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 22, 8:31 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 8:54 PM PDTSevere Thunderstorm WarningVEFClark51 min
Aug 22, 9:42 PM PDTSevere Thunderstorm WarningVEFClark33 min
Aug 22, 10:13 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 22, 11:16 PM PDTAreal Flood AdvisoryVEFClark119 min
Aug 23, 2:24 AM PDTAreal Flood WarningVEFClark24 hr
Aug 23, 3:07 PM PDTSevere Thunderstorm WarningVEFLincoln38 min
Aug 23, 4:40 PM PDTSevere Thunderstorm WarningVEFLincoln35 min
Aug 23, 4:56 PM PDTSevere Thunderstorm WarningVEFLincoln34 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.